Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Albany, NY

June 29, 2005Schoharie County, New York

NWS Albany, NY issued this flash flood warning at Jun 29, 2005, 8:26 PM EDT for Schoharie County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 8:26 PM EDT (00:26 UTC)
Expired
Jun 30, 2005, 12:30 AM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 300029
FFWALY
NYC095-300430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
826 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 1230 AM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THREE TO FOUR INCHES HAD FALLEN OVER THE AREA ABOUT 5 MILES
  SOUTHWEST OF MIDDLEBURG....WITH A MUCH WIDER AREA OF ONE TO THREE
  INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHARON
  SPRINGS...SCHOHARIE...RICHMONDVILLE...COBLESKILL AND CENTRAL
  BRIDGE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE AND 
FLASH FLOODING IS LIKELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4252 7469 4244 7461 4236 7443 4237 7426
      4270 7417 4278 7435 4282 7464

$$

GJM
1 follow-up statement
000 
WGUS71 KALY 300429
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1229 AM EDT THU JUN 30 2005

NYC095-300449-
SCHOHARIE NY-
1229 AM EDT THU JUN 30 2005

...THE FLASH FLOOD WARNING FOR SCHOHARIE COUNTY EXPIRES AT 1230 AM
EDT...

LAT...LON 4252 7469 4244 7461 4236 7443 4237 7426
      4270 7417 4278 7435 4282 7464

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:40 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 4:40 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT WED JUN 29 2005

ZONES ARE A TOUCH LATE DUE TO GFE PROBLEMS. OTHER PRODUCTS SHORTLY.

.SYNOPSIS...A WEAK COLD FRONT NORTHWEST OF ALBANY AND AN UPPER LEVEL
DISTURBANCE TO THE SOUTHEAST WILL BE THE FOCUSING MECHANISMS FOR
THUNDERSTORM DEVELOPMENT TONIGHT. THE AIR WILL REMAIN VERY HUMID
THROUGH FRIDAY SO ANY STORM COULD PRODUCE LOCALLY TORRENTIAL RAIN.
ON THURSDAY...WE WILL BE DEALING WITH WIDELY SCATTERED AIR MASS
THUNDERSTORMS. A STRONGER COLD FRONT IS FORECAST TO CROSS THE REGION
LATE FRIDAY AND COULD BRING MORE NUMEROUS THUNDERSTORMS. AFTER THE
COLD FRONT GOES THROUGH...DRIER AIR WILL TAKE HOLD.

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...A SEVERE OUTBREAK HAS
TAKEN PLACE ACROSS OUR REGION EARLIER TODAY. THE REMNANTS OF AN MCS
...THE AFOREMENTIONED SHORT WAVE  AND DAYTIME HEATING APPEAR TO BE
THE CULPRITS. ALL WILL SLOWLY DISSIPATE DURING THE EVENING AS WHAT
IS LEFT OF THE FRONT WASHES OUT ACROSS OUR REGION. HOWEVER...MORE
TRAINING OF CELLS AND THE VERY MOIST AIR MASS HAS PROMPTED US TO
ISSUED A FLASH FLOOD WATCH THROUGH THIS EVENING. EVEN AFTER
THAT...WE MIGHT BE LEFT WITH A ROGUE CELL OR TWO...SO WILL KEEP AT
LEAST A SLIGHT CHANCE IN OVERNIGHT. WENT A LITTLE HIGHER THAN ALL
MACHINE GUIDANCE FOR OVERNIGHT LOWS AS IT APPEARS TDS WILL REMAIN
AROUND 70.

THURSDAY...THE RIDGE BUILDS BACK INTO AREA.  NAM MODEL SOUNDINGS
SHOW A DECENT CAP. HOWEVER...THE GFS SHOWS LESS. THE MET POPS ARE
NIL WHILE THE GFS ONES ARE HIGH CHC/LIKELY WILL LEAN WITH THE LOWER
NAM...BUT GIVEN THE FACT THE MODEL HAS STARTED OFF WITH PWS 0.10-.20
TOO LOW...WILL KEEP A SLIGHT CHANCE FROM ALBANY N AND W. FURTHER
SOUTH...BOTH MODELS INDICT ANOTHER WEAKER SHORT WAVE SO WILL GO
HIGHER (CHANCES) SOUTH AND EAST. WILL GO WITH THE HIGHER MET NOS AS
I EXPECT A FAIR AMOUNT OF SUNSHINE. WILL GO A LITTLE LESS THAN
90...BUT IT WOULD NOT TAKE MAKE MUCH TO REACH IT AND MAKE HISTORY (9
DAYS 90 OR HIGHER IN JUNE WHICH WOULD BREAK THE OLD RECORD OF 8).
ISOLATED TO WIDELY SCATTERED CELLS AT MOST THURSDAY NIGHT.

FRIDAY AND FRIDAY NIGHT...FINALLY...A RELATIVELY STRONG COLD FRONT
SHOULD BRING END TO HEAT AND HUMIDITY. IT WILL BRING OUR BEST THREAT
OF SEVERE WEATHER.  850 MB FLOW STRENGTHENS TO NEAR 30 KTS AND 70-90
KT 250 MB APPROACHES LATE FRIDAY WITH MODEST DIVERGENCE PROGGED OVER
MUCH OF THE AREA AT 00Z SATURDAY.  THE LATE ARRIVAL OF FRONT SHOULD
ALLOW FOR PLENTY OF HEATING.  SPC CONTINUES A DAY3 SLIGHT RISK.
WENT WITH THE WARMER MET READINGS.
&&

.LONG TERM (SATURDAY THROUGH MONDAY)...THE NAM IS SLOWER BRINGING
THE FRONT THROUGH AND IN FACT WOULD IMPLY AT LEAST INDICATE SOME
CHANCES OF RESIDUAL CONVECTION INTO SATURDAY. HPC LEANS WITH THE
FASTER MORE PROGRESSIVE GFS WHICH IS SUPPORTED BY OTHER MODELS. WE
WILL FOLLOW LEAD AND KEEP A NICE DAY SATURDAY WITH PERHAPS A FEW
MORE CLOUDS. STELLAR WEATHER ON TAP FOR SUNDAY. BY MONDAY...AS THE
HIGH PRESSURE CENTER MOVES TO OUR SOUTH AND EAST...A SOUTHERLY WIND
WILL BEGIN TO BRING INCREASING HEAT AND HUMIDITY BACK INTO OUR
REGION.

&&

.AVIATION...BULK OF SHRA/TSRA ARE ASSOCIATED WITH 500/700HPA TROF
THAT WAS WITH OVERNIGHT MVC. THIS LINE HAS MOVED E OF MOST OF FCA
AND RGN IS UNDER LARGE SCALE SUBSIDENCE BEHIND TROF. SCT-BKN035-050
WITH AOA SCT-BKN080 FROM CONVECTIVE DEBRIS IS MAIN CLOUD ISSUES OVER
FCA FOR AFTN AS GENERALLY VFR AND MVFR CONDITIONS PERSIST. ODDS OF
TSRA AT ANY OF THE TERMINAL SITES IS MINIMAL...ALTHOUGH FOR A
VARIETY OFF REASONS THEY WILL BE SCT ABOUT THE RGN INTO THE EVENING.
DURING EVENING CDFNT DROPPING SE FM ST LAWRENCE VLY TRIGGERING SCT
-SHRA/TSRA. THESE ARE BEING RESTRAINED IN THE DVM BEHIND 500/700 HPA
TROF ATTM.  ANOTHER WK SHORT WV MOVING INTO WNY/WPA. OVERNIGHT WK
CDFNT WILL DROP SE ACROSS RGN...AND DRIER AIR MASS WILL FOLLOW. LATE
NIGHT WILL STILL SEE HZ AND MVFR AND CON LOW CLDS IN MID HUDSON
VALLEY. LOW LEVEL MOISTURE WILL LINGER IN SE NY INTO THU
MORNING...AS WILL ASSOCIATED MVFR CONDITIONS THERE...OTHERWISE AFTER
AM CLDS AND FOG GENERAL VFR CONDITIONS AFT 13Z THU.

&&

.FIRE WEATHER...NO PROBLEMS EXPECTED AS RELATIVE HUMIDITIES RUN
NEARLY 100 PERCENT BY NIGHT...AND DROPPING TO NO LOWER THAN 40-50
PERCENT EACH AFTERNOON THROUGH FRIDAY. THERE WILL BE WIDELY
SCATTERED THUNDERSTORMS AROUND TOMORROW AND MORE NUMEROUS ONES ON
FRIDAY...BUT THEY WILL PRODUCE LOCALLY HEAVY RAINFALL AND CERTAINLY
LITTLE IF ANY DRY LIGHTNING.

&&

.HYDROLOGY...SLOW MOVING AND MOISTURE LOADED THUNDERSTORMS RESULTED
IN SEVERAL COUNTIES HAVE FLASH FLOODING WARNING EVENTS
TODAY...NAMELY WINDHAM...DUTCHESS AND BERKSHIRE COUNTIES.
MEANWHILE...MOST OF THE CWA HAD A LOT LESS RAINFALL.
NEVERTHELESS...MORE CONVECTION IS FIRING ACROSS THE REGION TO THE N
AND W OF KALB AS WELL AS OUR SOUTHERN ZONES. GIVEN THE INCREDIBLY
MOIST AIR (PWS AROUND 2.00) AND THE SLOW MOVING AND TRAINING NATURE
OF THE STORMS...WE WENT AHEAD AND PUT OUT A FLASH FLOOD WATCH FOR
THE ENTIRE CWA UNTIL MIDNIGHT. AFTER THAT...ANY CELLS THAT DO FORM
SHOULD BE VERY ISOLATED AND NOT QUITE AS MOISTURE LOADED. THE SAME
HOLD TRUE FOR TOMORROW AS PWS SHOULD DROP A LITTLE. MORE ORGANIZED
STORMS WILL LIKELY FIRE UP ON FRIDAY BUT THESE SHOULD MOVE MORE
QUICKLY. AFTER THAT...DRY WEATHER IS IN THE CARDS UNTIL NEXT
TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH CTZ001-013-300400
MA...FLASH FLOOD WATCH FOR MAZ001-025-300400
NY...FLASH FLOOD WATCH FOR
NYZ032-033-038>047-048>054-058>061-063>066-300400
VT...FLASH FLOOD WATCH FOR VTZ013>015-300400

&&

HWJIV
Hazardous weather outlook, Jun 29, 4:58 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
458 PM EDT WED JUN 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
458 PM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE ENTIRE AREA.
SCATTERED SLOW MOVING AND TRAINING THUNDERSTORMS COMBINING WITH AN
EXCESSIVELY HUMID AIR MASS COULD RESULT IN LOCALIZED
FLOODING...INCLUDING SMALL CREEKS AND STREAMS. A STORM OR TWO COULD
BRIEFLY BECOME SEVERE...BUT FLASH FLOODING IS THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY SOUTH
AND EAST OF ALBANY...MAINLY DURING THE AFTERNOON. AT THIS TIME THESE
STORMS ARE NOT EXPECTED TO SEVERE. ON FRIDAY...AS A MORE SIGNIFICANT
COLD FRONT APPROACHES THE REGION...THUNDERSTORMS ARE EXPECTED TO
BECOME NUMEROUS BY LATE IN THE DAY AND DURING THE EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...PLEASE REPORT ANY RAINFALL AMOUNTS OF AN INCH AND HALF OR
MORE...AS WELL AS ANY OBSERVED FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Jun 29, 7:03 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
703 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND GST WILTON                  43.18N 73.75W
06/29/2005  60 MPH           SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN ON LOUDON ROAD. TREES AND WIRES DOWN ON
            BALLARD ROAD.

&&

HJOHNSON
Local storm report, Jun 29, 7:05 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
705 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     NON-TSTM WND DMG BALLSTON SPA            43.01N 73.85W
06/29/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN.

&&

HJOHNSON
Local storm report, Jun 29, 7:09 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
709 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     BALLSTON SPA            43.01N 73.85W
06/29/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN.

0655 PM     TSTM WND DMG     WILTON                  43.18N 73.75W
06/29/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN ON LOUDON ROAD. TREES AND WIRES DOWN ON
            BALLARD ROAD.

&&

HJOHNSON
Local storm report, Jun 29, 7:41 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
741 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     BROADALBIN              43.06N 74.20W
06/29/2005  0 MPH            FULTON             NY   LAW ENFORCEMENT

            2 TREES DOWN KNOCKING DOWN WIRES AS WELL.

&&

HJOHNSON
Local storm report, Jun 29, 7:47 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     ROCK CITY FALLS         43.06N 73.92W
06/29/2005                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN.

&&

HJOHNSON
Local storm report, Jun 29, 7:50 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     AMSTERDAM               42.94N 74.19W
06/29/2005                   MONTGOMERY         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

HJOHNSON

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:17 PM EDTFlash Flood WarningALYAlbany, Schenectady4 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.